FDA approves first nucleic acid test to screen for HIV and HCV

FDA
Notifications

The Food and Drug Administration has licensed the first nucleic acid test (NAT) system intended for screening donors of whole blood and blood components intended for use in transfusion. This test system can simultaneously detect the presence of HIV and HCV in blood using a semi-automated system and is expected to further ensure the safety of whole blood and blood components, including fresh plasma, red cells, and platelets, by permitting earlier detection of HIV and HCV infections in donors. FDA also recently licensed the first NAT system for screening donors of plasma for specific use in products that will be further manufactured, such as clotting factors and immune globulins.

The approved test system was developed by Gen-Probe Inc., San Diego, and will be distributed by Chiron Corp. of Emeryville, CA. Blood donors have been tested for evidence of HIV infection since 1985 and for evidence of HCV infection since 1990. Although increasingly sensitive tests for detection of HIV and HCV antibodies and HIV antigen were implemented during the past decade, in rare instances infections in donors have been missed.

The NAT system is capable of detecting more infectious donations than current tests because it detects viral genes rather than antibodies or antigens (proteins from the virus). Detection of viral genes permits detection earlier in the infection, because the appearance of antibodies requires time for the donor to develop an immune response and because detection of antigens requires time for a higher level of virus to appear in the bloodstream.

This new technology detects very small amounts of genetic material by copying the genes numerous times, resulting in a billionfold amplification of the target gene. The approved test system can detect ribonucleic acid (RNA) from HIV-1 and HCV when tested in pools of 16 samples obtained from multiple donors. In a less automated format, it can also be used to test individual samples from whole blood collections. If a test pool is positive for either virus, the individual donation suspected of containing a virus can be identified and not transfused. The donor can be notified and deferred from donating blood.

Currently, donors of blood and plasma are tested for antibodies to HCV and HIV and for HIV-1 antigens, which are the virus’ own proteins. However, there is still a window period during which a donor can be infected but have negative screening tests. With the use of NAT for HCV, the window period is reduced by approximately 57 days (from an average of 82 days to 25 days). For HIV-1, the average window period with antibody is 22 days. This window period is reduced to approximately 16 days with antigen testing and to 12 days with NAT.

In nationwide clinical trials performed to support the approval of the test on pools, a total of 7 HIV-1 positive and 88 HCV-positive donations were detected in more than 20 million donations tested, confirming the effectiveness of the test. The NAT system using pools was evaluated at eight volunteer blood donor sites, while NAT for use with individual donations used data from U.S. military blood donor sites.

The use of the licensed test will allow blood banks that implement it to discontinue antigen testing, although blood donations will continue to be tested by antibody tests. FDA plans to issue guidance on the use of NAT in the near future.


FDA changes information for stavudine label

Changes have been made in the Warnings, Precautions, Adverse Reactions, and Patient Information sections of the ZERIT (stavudine, d4T) label to describe the occurrence of lactic acidosis and neuromuscular toxicity in patients using stavudine.

A total of 25 patients with neuromuscular weakness resembling Guillain-Barre syndrome in association with lactic acidosis were reported to the FDA’s Adverse Event Reporting System. In most cases, antiretroviral therapy was continued in the presence of symptoms that might have been due to lactic acidosis, such as abdominal pain, nausea, and fatigue, leading to death in six of the patients. Most of these patients (22 out of 25) were receiving antiretroviral combinations containing stavudine. Although causality has not been established, these findings were consistent with recent reports in peer-reviewed journals that the use of stavudine in antiretroviral combination therapy may increase the risk of lactic acidosis. Therefore, the stavudine label now includes a warning that its use may increase the risk of lactic acidosis, which represents a rare but serious adverse event.

The label now includes the symptoms of the newly described symptomatic hyperlactatemia syndrome and the recommendation for prompt suspension of all antiretroviral therapy in suspected cases of lactic acidosis with or without neuromuscular weakness. Permanent discontinuation of stavudine should be considered in confirmed cases of lactic acidosis.

Please refer to the Zerit label for full prescribing information. A copy of the revised labeling is available at: www.fda.gov/cder/foi/label/2002/20412S017.pdf.

Bristol-Myers Squibb Co., which makes and markets Zerit, is distributing a letter to health care providers giving more detailed information. The letter, dated in February, reads:

Dear Healthcare Provider,

Bristol-Myers Squibb Company would like to remind healthcare providers caring for persons with HIV of the potential for lactic acidosis as a complication of therapy with nucleoside analogues, including ZERIT (stavudine), d4T. The early signs and symptoms of clinical events associated with hyperlactatemia should receive careful attention because of the life-threatening potential of the most extreme manifestation, lactic acidosis syndrome (LAS).

Bristol-Myers Squibb has received reports of rare occurrences of rapidly ascending neuromuscular weakness, mimicking the clinical presentation of Guillain-Barré syndrome (including respiratory failure), in HIV-infected patients receiving stavudine in combination with other antiretrovirals. Some cases were fatal. Most of the cases were reported in the setting of lactic acidosis or symptomatic hyperlactatemia and, in most, antiretroviral therapy had been continued in the presence of non-specific signs compatible with early symptomatic hyperlactatemia that preceded the development of neuromuscular signs and symptoms. If motor weakness develops in a patient receiving stavudine, the drug should be discontinued.

Confirmed elevations of serum lactate may be associated with a broad spectrum of clinical manifestations, ranging from asymptomatic hyperlactatemia, through symptomatic non-acidic hyper- lactatemia (SHL), to acute severe LAS. Early signs and symptoms associated with a high lactate may be subtle and include generalized fatigue, digestive symptoms (nausea, vomiting, abdominal pain, and sudden unexplained weight loss), respiratory symptoms (tachypnea and dyspnea), or neurologic symptoms (including motor weakness). Patients with these symptoms should promptly interrupt antiretroviral therapy, and a full medical work-up should be performed rapidly. Permanent discontinuation of stavudine should be considered for patients with confirmed LAS. It is important to note that symptoms associated with hyperlactatemia may continue or worsen following discontinuation of antiretroviral therapy.

At this time, prospective monitoring of lactate levels does not appear to be helpful in predicting the subsequent occurrence of SHL or LAS.

Although relative rates of lactic acidosis have not been assessed in prospective well-controlled trials, longitudinal cohort and retrospective studies suggest that this infrequent event may be more often associated with antiretroviral combinations containing stavudine.

See the enclosed full prescribing information for ZERIT for additional information regarding the recommended use of stavudine. If you have any further questions, please contact the Medical Information Department at Bristol-Myers Squibb Company at 1-800-426-7644.

Sincerely,
Michael R. Stevens, PharmD
Vice President, Medical Affairs, Virology